Alert archive / West Virginia / Snow Squall Warnings in 2026
Snow Squall Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this snow squall warning at Jan 1, 2026, 2:43 AM EST for 6 counties in Ohio; 9 counties in West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2026, 2:43 AM EST (07:43 UTC)
- Expired
- Jan 1, 2026, 3:15 AM EST
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH, Washington County, OH, Doddridge County, WV, Harrison County, WV, Jackson County, WV, Mason County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 448 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WWUS51 KRLX 010743
SQWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
243 AM EST Thu Jan 1 2026
OHC009-053-079-105-163-167-WVC017-033-035-053-073-085-095-105-107-
010815-
/O.NEW.KRLX.SQ.W.0002.260101T0743Z-260101T0815Z/
Meigs OH-Washington OH-Gallia OH-Jackson OH-Vinton OH-Athens OH-
Wirt WV-Jackson WV-Wood WV-Harrison WV-Pleasants WV-Ritchie WV-
Mason WV-Doddridge WV-Tyler WV-
243 AM EST Thu Jan 1 2026
The National Weather Service in Charleston West Virginia has issued a
* Snow Squall Warning for...
Meigs County in southeastern Ohio...
Southern Washington County in southeastern Ohio...
Northeastern Gallia County in southeastern Ohio...
Jackson County in southeastern Ohio...
Southern Vinton County in southeastern Ohio...
Southern Athens County in southeastern Ohio...
Northern Wirt County in northwestern West Virginia...
North central Jackson County in northwestern West Virginia...
Wood County in northwestern West Virginia...
Harrison County in northern West Virginia...
Pleasants County in northwestern West Virginia...
Ritchie County in northwestern West Virginia...
North central Mason County in western West Virginia...
Doddridge County in northern West Virginia...
Tyler County in northern West Virginia...
* Until 315 AM EST.
* At 242 AM EST, a dangerous snow squall was located along a line
extending from near Waverly to 7 miles southwest of Mannington,
moving southeast at 25 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 79 between mile markers 115 and 128.
Interstate 77 in West Virginia between mile markers 158 and 186.
Route 50 in West Virginia between mile markers 1 and 82.
Locations impacted include...
Parkersburg, Athens, Clarksburg, Marietta, Belpre, Jackson, Wellston,
Harrisville, St. Marys, Pomeroy, Mcarthur, Oak Hill, Albany,
Elizabeth, Coolville, Rutland, Forked Run State Park, Vienna,
Bridgeport, and Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3920 8276 3951 8074 3943 8054 3947 8049
3943 8027 3939 8020 3927 8020 3924 8016
3887 8276 3894 8275 3895 8281
TIME...MOT...LOC 0742Z 320DEG 20KT 3911 8302 3948 8046
SNOW SQUALL...RADAR INDICATED
$$
12What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Dec 31, 7:08 PM EST, 7 hours 35 minutes earlier.
Area forecast discussion, Dec 31, 7:08 PM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
708 PM EST Wed Dec 31 2025
.SYNOPSIS...
Heavy snow expected with a clipper passing tonight. A quiet
stretch of weather returns for the end of the week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 705 PM Wednesday...
Radar imagery and upstream surface observations show areas of
moderate snowfall approaching from the west into our area this
evening. The onset snow and snow accumulation expected remains
on track.
Expect hazardous driving conditions during and past midnight
into early Thursday morning.
As of 155 PM Wednesday...
Key Points:
* A winter storm arrives just before the stroke of midnight
tonight, bringing accumulating snow for the start of the new
year.
* Heavy snow may yield accumulations ranging between 5 to 10
inches across the higher northeast WV mountains, and 1 to 4
inches for the lower elevations.
* Winter Weather Advisories and Winter Storm Warnings will go
into effect later this afternoon into Thursday morning.
A brief reprieve from active weather is underway this afternoon
for most of the area as we await a winter storm that is set to
ring in the new year. This clipper system drops down from the
north later this evening, but can be seen currently on national
mosaic radars churning over Lake Michigan. Before this
disturbance arrives to ring in the new year, ongoing frozen
precipitation from a previous clipper system continues over our
northeastern mountains of West Virginia. After a quick
discussion with our neighboring offices and local partners,
opted to begin the Winter Storm Warning a few hours sooner than
originally planned to capture the light glaze of ice beginning
to lay along the roadways.
Additional headlines in the form of Winter Weather Advisories go
into effect later this afternoon in response to the anticipated
snow tracking in later on this New Years Eve. Heavy snow showers
sail southward shortly after 7 PM this evening and will envelop
the forecast area by the time the ball drops at midnight. While
most areas will remain as all snow tonight, enough daytime
heating from today could yield a rain/snow mix for parts of the
Kanawha Valley into northeast Kentucky before changing back to
all snow with the arrival of the surface arctic front. The best
frontogenetic forcing will steer through the forecast area
during the early morning hours of New Years Day and supply the
best opportunity to pick up snow accumulations.
Overall snowfall totals have been locked down for the past
forecast cycles, with very little changes observed with the
latest package. Snow amounts are projected to range between 5 to
10 inches across the higher mountains where the Winter Storm
Warnings are currently in effect. Locally higher amounts nearing
a foot of snow could be achieved on the ridgetops of our
mountain zones. Amounts ranging between 1 to 4 inches remain on
track for the lowlands and foothills, trending lower the further
west into the forecast area you go. Lesser amounts of an inch or
lower are progged for locations west of the Ohio Valley.
All winter headlines will remain in effect into Thursday
morning. Hi-res model reflectivity depict a sharp boundary,
denoting the arctic front, racing down from dawn into the late
morning hours, and will yield the end of snow showers after its
passage. Much drier air will be ushered in Thursday afternoon,
promoting peeks of sunshine and much colder temperatures to
round out the forecast period.
In addition to winter weather, gusty to strong winds will align
along the spine of the Appalachians, and could cause gusts as
strong as wind advisory levels alongside blowing snow.
Additional wording was included in the Winter Storm Warning to
highlight these stronger winds.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 155 PM Wednesday...
The forecast period opens up with the return of dry weather
under the guise of high pressure driving through the Ohio
Valley. Daytime temperatures rebound closer to their
climatological norm Friday afternoon amid patches of sunshine.
Main conundrum within the short term will be potential for
precipitation encroaching along a southern stream system Friday
evening into Saturday. After previous forecast cycles opted for
a drier solution, the 12Z model suite suggests that the northern
precip shield with this disturbance will skate through the
coalfields and central lowlands. Thermal profiles at the time of
arrival suggests mostly rain, but speckles of wintry
precipitation was noted along the higher mountain ridges on
Saturday. This system sails into the Carolinas by the apex of
the short and long term forecast periods.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 155 PM Wednesday...
The second half of the weekend into the start of next week
appears to return to a drier state as high pressure takes hold
from the north. Low level flow veering out of the southwest will
yield a gradual moderation in temperatures each day, reaching
daytime highs in the 40s and 50s by Monday and Tuesday. Looking
ahead to the middle of next week, a weak southern stream system
will bring the next opportunity for rain to the area.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 700 PM Wednesday...
Conditions improved temporarily as the previous clipper system
exited east this evening. However, a stronger clipper will
affect the area late tonight through Thursday morning
deteriorating conditions once again.
Radar imagery and upstream METARs suggests an area of moderate
to heavy snow approaching SE OH and northern WV at the time of
writing. Have timed snow onset at PKB by 02Z, and CKB by 03Z.
Guidance suggests periods of snow affecting most terminals by
06Z along and nearby the cold front. Therefore, have coded
IFR/LIFR conditions with gusty winds roughly from 04Z through
11Z Thursday morning.
Winds have diminished this evening during the beginning of the
TAF period. However, gusty winds up to 20 knots will be possible
along the lowlands terminals, and up to 25 knots at BKW and EKN
during the overnight hours in the wake of the frontal passage.
Ceilings may gradually improve to MVFR from west to east behind
the front Thursday morning, but lingering snow bands behind the
front may still produce temporarily IFR/LIFR ceilings across
the lowlands terminals. IFR/LIFR conditions may remain possible
along the eastern mountains affecting BKW and EKN through at
least 15Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of snow tonight may
cause flight category changes to vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
EST 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H H H M M
HTS CONSISTENCY H H H H M H H H H H H H
BKW CONSISTENCY H H H H H H H H M M M M
EKN CONSISTENCY H H H H H H H H H M M H
PKB CONSISTENCY H H H H H H H L H H H M
CKB CONSISTENCY H H H H H H H H H H M M
AFTER 00Z FRIDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST Thursday for
WVZ008>011-013>020-025>031-034-515>517-524.
Winter Storm Warning until 10 AM EST Thursday for WVZ032-039-
040-518>523-525-526.
OH...Winter Weather Advisory until 10 AM EST Thursday for OHZ076.
KY...None.
VA...None.
&&
SYNOPSIS...05
NEAR TERM...05
SHORT TERM...05
LONG TERM...05
AVIATION...ARJIn the hours before
Local storm report, Dec 31, 10:08 PM EST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1008 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Snow 1 SSE Bridgeport 39.28N 80.25W
12/31/2025 M2.5 Inch Harrison WV Amateur Radio
&&Local storm report, Jan 1, 12:53 AM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1253 AM EST Thu Jan 1 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM Snow Davis Elkins College 38.94N 79.84W
01/01/2026 E2.5 Inch Randolph WV CO-OP Observer
&&Local storm report, Jan 1, 12:55 AM EST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1255 AM EST Thu Jan 1 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM Snow Beckley Airport 37.79N 81.11W
01/01/2026 M1.0 Inch Raleigh WV CO-OP Observer
&&Local storm report, Jan 1, 12:56 AM EST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1256 AM EST Thu Jan 1 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM Snow Davis Elkins College 38.94N 79.84W
01/01/2026 M2.5 Inch Randolph WV CO-OP Observer
Corrects previous snow report from Davis
Elkins College for measured instead of
estimated.
&&Local storm report, Jan 1, 1:18 AM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
118 AM EST Thu Jan 1 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM Snow Davis Elkins College 38.94N 79.84W
01/01/2026 M2.8 Inch Randolph WV CO-OP Observer
Update of earlier report of 2.5 inches.
&&Special weather statement, Jan 1, 1:48 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 AM EST Thu Jan 1 2026
OHZ066-067-075-076-083-084-WVZ009>011-010715-
Washington-Jackson-Athens-Morgan-Perry-Vinton-Wood-Pleasants-Tyler-
148 AM EST Thu Jan 1 2026
...AN INTENSE LINE OF SNOW SHOWERS WILL AFFECT SOUTHERN
PERRY...WASHINGTON... NORTHWESTERN
JACKSON...MORGAN...VINTON...ATHENS...CENTRAL PLEASANTS...TYLER AND
NORTH CENTRAL WOOD COUNTIES...
At 141 AM EST, a line of intense snow showers was located along a
line extending from near Greenfield to near Powhatan Point. Movement
was southeast at 20 mph.
This line will bring a quick burst of snow with wind gust to 35 mph
and a quick drop in visibility. Light snow accumulations will cover
roadways. As temperatures drop through 20s, slick conditions are
expected to develop and remain through the overnight.
Locations impacted include...
Athens, Marietta, Belpre, Wellston, Nelsonville, St. Marys, Glouster,
McConnelsville, Mcarthur, Beverly, Albany, Middlebourne, Shawnee,
Chesterhill, Lake Hope State Park, Vienna, Williamstown, Paden City,
Sistersville, and Belmont.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 180 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 3959 8158 3958 8148 3965 8147 3957 8104
3954 8104 3961 8095 3960 8085 3947 8071
3945 8062 3910 8279 3937 8275 3939 8229
3947 8228 3947 8217 3955 8216 3956 8216
3960 8237 3964 8238 3976 8165
TIME...MOT...LOC 0641Z 326DEG 19KT 3942 8338 3982 8080
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:48 AM EST | Special Weather Statement | RLX | Athens, Morgan, Vinton, Washington | 27 min |
| Jan 1, 2:19 AM EST | Snow Squall Warning | RLX | Athens, Jackson, Meigs, Morgan, Vinton, Washington | 26 min |
| Jan 1, 3:15 AM EST | Snow Squall Warning | RLX | Gallia, Jackson, Lawrence, Meigs, Vinton | 30 min |
| Jan 1, 3:44 AM EST | Snow Squall Warning | RLX | Gallia, Jackson, Lawrence, Meigs | 31 min |
| Jan 1, 4:17 AM EST | Snow Squall Warning | RLX | Gallia, Lawrence | 28 min |
| Jan 1, 4:44 AM EST | Snow Squall Warning | RLX | Gallia, Lawrence | 31 min |
| Jan 1, 5:18 AM EST | Special Weather Statement | RLX | Cabell, Clay, Kanawha, Lincoln, Putnam, Wayne | 27 min |
| Jan 1, 11:48 AM EST | Winter Weather Advisory | RLX | Pocahontas, Randolph, Webster | 23 hr |
Nearby
Snow Squall Warnings in West Virginia, 2026Snow Squall Warnings in Ohio, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.